Nebraska, 2007

Flash Flood in Nebraska, June 27, 2007

June 27, 2007 · NWS OAX · 1 event in 1 county or zone

Nearly stationary thunderstorms dropped isolated heavy rain across far southeast Nebraska during the late morning and early afternoon hours of June 27th. Rainfall of 3 inches to nearly 5 inches fell across parts of Nemaha county in a few hours time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Nearly stationary thunderstorms dropped isolated heavy rain across far southeast Nebraska during the late morning and early afternoon hours of June 27th. Rainfall of 3 inches to nearly 5 inches fell across parts of Nemaha county in a few hours time. The storms occurred north of a slow moving cold front in an area of very weak upper level winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 1:45 AM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 1:45 AM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT WED JUN 27 2007

.DISCUSSION...

MAIN QUESTION TODAY IS WHETHER FRONT MOVING SLOWLY SOUTH ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA CAN KICK OFF ANY PRECIP AS IT
MOVES INTO KANSAS AND MISSOURI.

NARROW BAND OF CONVECTION DEVELOPED BEHIND THE FRONT YESTERDAY OVER
NORTHEAST NEBRASKA WITH NOTHING IN ADVANCE. MODELS INDICATE SIMILAR
SCENE FOR TODAY FOR BORDER AREAS OF MISSOURI AND KANSAS. AT 07Z
THE FRONT EXTENDED FROM NORTHEAST IOWA ACROSS SOUTHEAST NEBRASKA...
BETWEEN KPMV AND KAFK...THEN INTO NORTHWEST KANSAS. RADAR FAIRLY
QUIET SO FAR THIS MORNING WITH ONLY AN OCCASIONAL SHOWER POPPING UP
HERE AND THERE. RUC FORECAST SOUNDINGS SHOW SOME CONVECTIVE
POTENTIAL FOR EXTREME SOUTHEAST NEBRASKA THIS MORNING. WILL CONTINUE
TO CARRY SOME CHANCE POPS FOR THE SOUTHERN BORDER AREAS TODAY THEN
DRY THEREAFTER AS HIGH BUILDS SOUTH AND UPPER WAVE WEAKENS ACROSS
MISSOURI. DRIER AND COOLER AIR WILL CONTINUE TO SETTLE ACROSS THE
FORECAST AREA WITH THE BUILDING HIGH PRESSURE. SEASONAL TEMPERATURES
THROUGH THE SHORT TERM THEN WARMING IN THE EXTENDED AS UPPER HIGH
BUILDS INTO THE CENTRAL PLAINS.

NO CHANGE TO THE EXTENDED PERIOD WITH WARMING TREND STILL INDICATED
FOR THE UPCOMING HOLIDAY WEEK. FOURTH OF JULY LOOKING HOT AND DRY AT
THIS TIME.

&&

.AVIATION...
WITH COLD FRONT SOUTH OF KOMA AND KLNK...AM EXPECTING DECREASING
CHANCES OF CONVECTION THROUGH THE PERIOD. HOWEVER LATEST RADAR LOOPS
SUGGESTING ISOLATED -SHRA STILL POSSIBLE BEHIND COLD FRONT FROM KLNK
TO KOMA. LARGE AREA OF VFR STRATO CUMULUS COVERING MUCH OF EASTERN
NEBRASKA WILL LINGER THROUGH AT LEAST 18Z BEFORE BREAKING UP. SOME
POCKETS OF MVFR CIGS MAY FORM BEFORE 18Z...BUT THOSE SHOULD BE
ISOLATED OR IN COMBINATION WITH -SHRA.

&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 27, 10:18 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1118 AM CDT WED JUN 27 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-272300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1118 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THROUGH THE AFTERNOON. SOME OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT PLEASE
PASS ALONG ANY RAINFALL REPORTS OF OVER AN INCH.

MILLER

In the hours before

Local storm report, Jun 27, 9:31 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1031 AM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       FAIRBURY                40.14N 97.18W
06/27/2007  M1.94 INCH       JEFFERSON          NE   EMERGENCY MNGR

            HEAVY RAIN CAUSING SOME STREET FLOODING.

&&

MILLER
Local storm report, Jun 27, 10:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1139 AM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       FAIRBURY                40.14N 97.18W
06/27/2007  M3.90 INCH       JEFFERSON          NE   CO-OP OBSERVER

1130 AM     HEAVY RAIN       FAIRBURY                40.14N 97.18W
06/27/2007  M4.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

            FOUR INCHES OF RAIN ON THE NORTH SIDE OF FAIRBURY. ABOUT
            3 INCHES SOUTHWEST OF TOWN.

&&

MILLER

The radar

The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nemaha

When
June 27, 11:00 AM CST to 12:00 PM CST
Where
Nemaha County, 2 mi N of Auburn to 3 mi S of Auburn
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.429, -95.830

Heavy rain caused water to flow out of a field washing mud and corn stalk debris across Highway 75 near Auburn. Rainfall of 3.31 was reported in Auburn with 4.8 inches reported south of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30040.